Pennsylvania, 2013

Hail and Damaging Wind in Pennsylvania, June 18, 2013

June 18, 2013 · NWS PBZ · 4 events in 2 counties and zones

A weak shortwave riding along a stationary boundary helped to develop showers and thunderstorms during the day on the 18th. Some of these storms became strong to severe with afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak shortwave riding along a stationary boundary helped to develop showers and thunderstorms during the day on the 18th. Some of these storms became strong to severe with afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 1:26 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 18, 1:26 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT TUE JUN 18 2013

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE SOUTHWARD THROUGH THE REGION
TONIGHT...BRINGING DRIER CONDITIONS FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE COLD FRONT CONTINUES ITS SOUTHEASTWARD TROD EARLY THIS
AFTERNOON AND CURRENTLY EXTENDS FROM ROUGHLY ZANESVILLE TO
WHEELING TO PITTSBURGH. SHOWERS AND THUNDERSTORMS ARE FINALLY
DEVELOPING ALONG THE FRONT...AND WILL LIKELY CONTINUE TO INCREASE
IN COVERAGE/INTENSITY FOR THE NEXT COUPLE OF HOURS AS DIURNAL
INSTABILITY MAXIMIZES AND THE SHEAR PROFILE BECOMES MOVE
FAVORABLE.

THE FRONT WILL SLOWLY EXIT THE SOUTHERN PORTIONS OF THE AREA
TONIGHT...HOWEVER SOME DEGREE OF LOW LEVEL MOISTURE IS LIKELY TO
REMAIN IN ITS WAKE DUE TO A POOR MIXING PROFILE IN THE LOW LEVELS
BEHIND THE FRONT. AS SUCH...SOME FOG/STRATUS WILL BE POSSIBLE
ACROSS THE SOUTHERN PORTIONS OF THE AREA WEDNESDAY MORNING. ONCE
THE SUN RISES WEDNESDAY...THIS SHOULD QUICKLY MIX OUT. AFTER THAT
POINT...DRIER LAYER RH PROFILES MEAN A RETURN TO MOSTLY SUNNY
CONDITIONS BY AFTERNOON ACROSS THE AREA.

BEHIND THE FRONT...COLD ADVECTION AT 850 MB BRINGS 850 MB
TEMPERATURES DOWN TOWARD +10C WEDNESDAY AFTERNOON. WHILE THIS DOES
REPRESENT ROUGHLY 2C OF COOLING FROM TODAY...A BETTER MIXED
BOUNDARY LAYER AND LOW LEVEL LAPSE RATES CLOSER TO DRY ADIABATIC
WILL LIKELY ACTUALLY MEAN A WARMER DAY BEHIND THE COLD FRONT ON
WEDNESDAY. THE AREA AS A WHOLE LOOKS RATHER COMFORTABLE WITH LOWER
DEWPOINTS THAN TODAY...HIGHS SHOULD GENERALLY RUN INTO THE 70S.
THESE READINGS ARE AROUND HALF A DOZEN DEGREES BELOW NORMAL FOR
THIS TIME OF THE YEAR. FRIES

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MODELS IN FAIR AGREEMENT WITH TIMING OF FRONT TO MOVE SOUTH OF THE
FORECAST AREA BY TONIGHT. HIGH PRESSURE WILL SETTLE OVER THE REGION AND
KEEP TEMPERATURES COOLER THAN NORMAL WEDNESDAY AND THURSDAY.
WARMER THAN AVERAGE TEMPERATURES WILL FOLLOW ON FRIDAY AS WARM AIR
ADVECTION FROM THE SOUTHWEST BEGINS TO PERSIST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WARM AND HUMID CONDITIONS ARE FORECAST INTO EARLY NXT WEEK AS BROAD
RIDGE IS STILL PROJECTED TO BLD OVR THE SRN AND ERN CONUS.  HAVE
USED THE WARMER MOS GUIDANCE ONCE AGAIN FOR THE PD GIVEN CONSISTENT
HT PROGS AS DEPICTED BY GFS AND ECMWF MDLS OVR THE PAST CPL OF DAYS.

CHC/NR CLIMO POPS WERE ALSO INCLUDED THROUGH THE WEEKEND GIVEN THE
INSTABILITY THAT WL ACCOMPANY THE WARMTH AND MSTR...WITH LIMITATIONS
IMPOSED BY MID LVL CAPPING AND DEPENDENCY ON SHRTWV SPPRT ACRS THE
NRN PERIPHERY OF THE RIDGE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE COLD
FRONT THAT IS SLICING THROUGH THE AREA THIS AFTERNOON CURRENTLY
FROM NEAR KZZV TO KHLG TO KAGC. AHEAD OF THIS BOUNDARY...COVERAGE
OF TS SHOULD INCREASE FOR THE NEXT FEW HOURS. IN
THUNDERSTORMS...CIGS/VIS WILL LIKELY DROP TO MVFR FOR A PERIOD.
OTHERWISE...VFR CONDITIONS SHOULD RETURN BEHIND THE FRONT. SOME
AREAS OF FOG WILL BE POSSIBLE IN THE OVERNIGHT/MORNING NEAR
KZZV...KHLWG...AND ESPECIALLY KMGW DUE TO RECENT RAINFALL. SKIES
SEEMS LIKELY TO CLEAR BY AFTERNOON WEDNESDAY. FRIES

OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION. GENERAL VFR CONDITIONS
ARE EXPECTED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 18, 3:13 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 AM EDT TUE JUN 18 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
413 AM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 12:58 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            ROWLESBURG              39.35N  79.68W
06/18/2013                   PRESTON            WV   911 CALL CENTER

            FLOODING ON RIVER ROAD

&&

EVENT NUMBER PBZ1302014

WOODRUM/MELZER
Special weather statement, Jun 18, 2:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT TUE JUN 18 2013

PAZ029-075-182030-
FAYETTE PA-WASHINGTON PA-
334 PM EDT TUE JUN 18 2013

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON AND
NORTHWESTERN FAYETTE COUNTIES...

AT 332 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM AVELLA TO
3 MILES EAST OF WASHINGTON...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...         AVELLA...             ENTERPRISE...
  BENTLEYVILLE...       CANONSBURG...         MCMURRAY...
  BELLE VERNON...       CHARLEROI...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4007 7975 4020 8052 4036 8049 4028 8004
      4016 7988 4016 7990 4013 7988 4013 7983

07

The radar

The Pittsburgh radar (KPBZ), 44 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 18, 3:05 PM EST
Where
Washington County, 0.87 mi NW of Glyde
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.140, -80.140

A state official reported trees down in South Strabane.

Hail, Allegheny

When
June 18, 3:14 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Hail, Allegheny

When
June 18, 3:41 PM EST
Where
Allegheny County, Sharpsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.500, -79.900

Hail, Allegheny

When
June 18, 4:00 PM EST
Where
Allegheny County, 0.69 mi N of Cheswick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -79.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460506, 460502, 460503, 460504.